Illinois, 2008

Hail and Damaging Wind in Illinois, June 4, 2008

June 4, 2008 · NWS PAH · 2 events in 1 county or zone

Isolated severe thunderstorms were reported. The severe storms formed in a strong low level southwest wind flow of warm and unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms were reported. The severe storms formed in a strong low level southwest wind flow of warm and unstable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 1:45 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 4, 1:45 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT WED JUN 4 2008

.DISCUSSION...
DESPITE THE FACT FRONTAL BOUNDARY IS WELL NORTH OF THE REGION...
CONVECTION IS ABLE TO MAKE SOME INROADS INTO SO-CALLED CAPPED
ATMOSPHERE. UPPER AIR SHOWS GOOD H9/H7 LOW LEVEL INFLUX OF
MOISTURE ON A 30-40KT SWRLY LOW LEVEL JET. THIS WAS AIDING CONVECTION
OVER CENTRAL AND EASTERN MISSOURI...SOME OF WHICH WILL LIKELY AFFECT
THE NORTHERN 1/2 OF THE AREA EARLY THIS MORNING. SEE LATEST TORNADO
WATCH...SWOMCD AND DAY 1 OUT LOOK FOR DETAILS ON THE SEVERE WX
THREAT. THE MODELS HAVE BEEN LITTLE HELP WITH THESE CONVECTIVE
CLUSTERS. THE NAM...IF ANY MODEL HAS BEEN CLOSER WITH ITS PRIOR
RUNS.

WITH TIME...THE FOCUS OF CONVECTION SHOULD SHIFT NORTH...PAVING
THE WAY FOR MAINLY DRY WEATHER TONIGHT THROUGH MIDDAY FRIDAY. HOWEVER
IF YOU BUY THE LATEST NAM...SOME CONVECTION MIGHT TRY TO SNEAK INTO
THE NORTHERN 1/2 OF THE AREA TONIGHT. FOR NOW...WILL KEEP IT DRY
BUT LATER SHIFTS CAN TAKE ANOTHER LOOK...ESPECIALLY IF CURRENT
CONVECTIVE COMPLEX MODIFIES THE ATMOSPHERE SUCH THAT THIS SCENARIO
COULD PLAY OUT.

BACKED OFF ON POPS FRIDAY AFTERNOON INTO FRIDAY NIGHT. THE GFS IS
TRENDING TOWARD SEVERAL PRIOR RUNS OF AND THE CURRENT ECMWF...WHICH
USUALLY VERIFIES BETTER WITH MEDIUM RANGE FORECASTS. BACKED POPS
DOWN INTO THE CHANCE CATEGORY AND SHIFTED THE FOCUS MORE NORTH AND
WEST. THE FRONT PREVIOUSLY ADVERTISED TO MOVE IN...MAY NOT MAKE IT
AT ALL. MORE LIKELY WOULD BE MESOSCALE BOUNDARIES FROM RESULTANT
CONVECTION.

NOW THAT THE GFS LOOKS LIKE THE ECMWF...MORE CONFIDENT IN A MAINLY
DRY FORECAST BEYOND SATURDAY...SO LITTLE OR NO CHANGES TO THE LONG
TERM PORTION OF THE FORECAST. DIURNAL CONVECTION ALWAYS POSSIBLE BUT
NOT ENOUGH OF A SIGNAL TO INTRODUCE AT THIS TIME.

GUIDANCE IN REASONABLE AGREEMENT AND LINES UP PRETTY WELL WITH OUR
GOING MAX/MIN TEMP FORECASTS. ONLY MINOR TWEAKS MADE.

&&

.AVIATION...
WILL MONITOR KEVV AND KOWB FOR CONVECTIVE POTENTIAL. OTHERWISE
EXPECT VFR SKY/VSBY CONDITIONS...WITH GUSTY SSW WINDS...ESPECIALLY
FROM MID MORNING THROUGH LATE AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 4, 2:30 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT WED JUN 4 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
330 AM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND NORTHERN
SECTIONS OF THE AREA...ESPECIALLY THIS MORNING. THE PRIMARY HAZARDS
WILL BE DAMAGING WIND...HAIL AND POSSIBLY A BRIEF TORNADO.

FOR AREA LAKE INTERESTS...BREEZY CONDITIONS WILL PREVAIL TODAY.
SOUTH TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 30 TO 35 MPH
WILL BE LIKELY DURING THE DAY...ESPECIALLY FROM MID MORNING
THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SATURDAY.

FOR AREA LAKE INTERESTS...BREEZY CONDITIONS WILL BE LIKELY THURSDAY.
SOUTH TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 30 TO 35 MPH WILL
BE LIKELY...ESPECIALLY FROM MID MORNING THROUGH LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

The radar

The St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Perry

When
June 4, 3:10 AM CST
Where
Perry County, 3.45 mi S of Rice
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.150, -89.380

The hail was observed at Route 127 and Finch Road.

Thunderstorm Wind, Perry

When
June 4, 3:30 AM CST
Where
Perry County, Du Quoin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.020, -89.230

Many trees and limbs were blown down, including some that landed on roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101960, 112446.